Did you know CMA members have access to skilled medical librarians? Our team of librarians can support you by searching on your behalf, teaching you effective search strategies or training you to use our resources. You’re getting the latest evidence and saving time, so you can focus on what’s important to you.
The use of vaping products has grown in popularity since they first emerged in 2004. According to the Government of Canada’s 2018-2019 survey on student use of tobacco, alcohol and drugs, 34% of students in grades 7-12 had tried a vaping product and 20% reported using them within the last 30 days. Specifically, 28% had tried an e-cigarette with nicotine and 29% had tried an e-cigarette without nicotine.
And while e-cigarettes have been promoted as a smoking cessation tool, a recent study by the University of Waterloo found that cigarette smoking among 16-19 year-olds from 2017 to 2018 actually increased by 45%. Surveys up to and including 2017 had shown a declining trend in youth smoking.
As of February 25, 2020, 18 cases of vaping-associated lung illness have been reported to the Public Health Agency of Canada. Four patients presented with respiratory symptoms only (shortness of breath, cough), while twelve presented with a combination of respiratory, gastrointestinal, and/or constitutional symptoms, such as fever or weight loss. The potential long-term health effects of vaping remain unknown.
Here are some resources on vaping selected by Joule’s Ask a Librarian team using a variety of tools included with a CMA membership.
Clinical summary from DynaMed
- The use of e-cigarette or vaping products is associated with an outbreak of severe lung injury in the United States. The Centers for Disease Control and Prevention (CDC) refers to the condition as e-cigarette or vaping product use associated lung injury (EVALI).
- > 2,500 hospitalized cases have been reported to the Centers for Disease Control and Prevention (CDC), of which > 50 have died.
- EVALI typically presents with respiratory, gastrointestinal, and/or constitutional symptoms which can progress rapidly. Most patients require hospitalization, and many require intubation and mechanical ventilation.
- Most cases are associated with the use of tetrahydrocannabinol (THC)-containing products, especially those obtained off the street or from informal sources.
- Vitamin E acetate has been found to be closely associated with EVALI based on a study in which it was identified in bronchoalveolar lavage fluid samples of 94% of patients with EVALI and none of the samples taken from healthy controls.
- Other injuries associated with exposure to e-cigarettes and products include thermal, chemical, and contact burns, and nicotine poisoning (for example due to e-liquid ingestion by young children).
- Suspect EVALI in persons with respiratory, gastrointestinal, or constitutional symptoms and a recent history of vaping.
- EVALI is a diagnosis of exclusion. No specific test or marker is diagnostic.
- Obtain a chest x-ray. Pulmonary infiltrates (typically bilateral) are consistent with EVALI, but are not always evident on initial imaging.
- Consider chest computed tomography (CT) if x-ray findings are inconsistent with clinical findings, or if indicated to assess for complications or alternative diagnoses.
- Perform testing to exclude infection as an alternative diagnosis.
- Consider a respiratory viral panel, including influenza, and other respiratory infectious disease testing as clinically indicated (for example, sputum, blood, or bronchoalveolar lavage (BAL) culture, or urine antigen testing).
- Also consider the possibility of EVALI with concomitant infection.
- Additional testing to consider may include
- Consider submitting any specimens collected to the CDC for evaluation.
- Exclude other diagnoses based on history and clinical findings.
- The CDC has developed case definitions for confirmed and probable EVALI, but the current criteria for EVALI are intended for surveillance purposes, not clinical diagnosis.
- Provide education and counseling on tobacco and cannabis use, and advise discontinuing the use of e-cigarette and vaping products.
- Management of suspected EVALI.
- Admit patients with respiratory distress, hypoxia, or comorbidities that compromise pulmonary reserve, and strongly consider admission for all suspected EVALI because symptoms can worsen rapidly.
- Outpatient management may be considered only in clinically stable patients with less severe lung injury, reliable access to medical care, and assured follow-up.
- Consider starting empiric corticosteroids, antibiotics, and antivirals.
- Strongly consider early initiation of antibiotics based on guidelines for community-acquired pneumonia. Consider antiviral therapy based on guidelines for influenza.
- If possible, consult a pulmonologist regarding corticosteroid initiation and dosing.
- Report cases of lung injury associated with the use of e-cigarette or vaping products in the previous 90 days to state or local health departments.
- Ensure close clinical follow-up.
- Management of e-cigarette burn injuries.
- Assess for associated injuries such as blast-related tissue injury or inhalation injury. Consider the need for airway protection and stabilize the patient as indicated.
- Consider checking for chemical burns using litmus paper and, if pH is > 7, irrigating the wound with mineral oil to remove any visible debris before proceeding with cool water irrigation as for thermal burns.
Clinical Overviews via ClinicalKey (CMA members only)
ClinicalKey drives better care by delivering fast, concise answers, and deep access to evidence whenever, wherever you need it. ClinicalKey includes access to 1,000+ textbooks, 600 full-text journals, images, videos and customizable patient handouts across 30+ medical specialties
E-cigarette, or vaping, product use–associated lung injury - Elsevier Point of Care, 2020
- Vaping lung injury is severe pulmonary disease (that can result in death) caused by the use of e-cigarettes (ie, vaping)
- Can also occur with inhalation of heated cannabis extract, usually in the form of wax or hash (ie, dabbing)
- Also known as EVALI (e-cigarette vaping associated lung injury) or VAPI (vaping-associated pulmonary illness)
- Use of e-cigarettes within the last 90 days is required for the diagnosis 1
- CDC recommends that all patients who report e-cigarette use within the last 90 days be asked about signs and symptoms of pulmonary illness 1
- Patients commonly present with lower respiratory tract, gastrointestinal, and constitutional symptoms; physical examination findings are often normal except for tachycardia
- CDC has specific definitions of probable and confirmed cases 2
- Report cases of severe pulmonary disease of unclear cause and a history of e-cigarette product use within 90 days to your state or local health department
- All patients with suspected vaping lung injury should have plain chest radiography. If findings are normal, patient should have chest CT
- Vaping lung injury is a diagnosis of exclusion and patients should be treated with empiric antibiotics until microbiologic testing returns
- Often, antimicrobials and corticosteroids are started at the same time; antimicrobials are continued while awaiting final results of infectious disease testing
- Treatment is supportive with aggressive respiratory care and glucocorticoid therapy
- Maintain a high index of suspicion, because missed diagnosis could result in progression of respiratory injury
Articles via CMAJ/ CMAJ Open:
Life-threatening bronchiolitis related to electronic cigarette use in a Canadian youth, Simon T. Landman, Inderdeep Dhaliwal, Constance A. Mackenzie, Tereza Martinu, Andrew Steele and Karen J. Bosma, CMAJ December 02, 2019 191 (48) E1321-E1331
Vaping-associated lung illnesses highlight risks to all users of electronic cigarettes, Matthew B. Stanbrook, CMAJ December 02, 2019 191 (48) E1319-E1320
Five Things to Know About ...: E-cigarettes, Mehdi Aloosh, Janice Johnston and Bart Harvey, CMAJ October 15, 2019 191 (41) E1136
Vaping risks for youth continue to emerge, Marie-Claude Grégoire, CMAJ October 07, 2019 191 (40) E1113-E1114
Electronic cigarette exposures reported to the British Columbia Drug and Poison Information Centre: an observational case series, Alex Choi, Megan Le, Tissa Rahim, Caren Rose, and Tom Kosatsky, cmajo 7:E462-E471; published online July 18, 2019
Canadian Medical Association ongoing health advocacy
Policies, submissions to Health Canada as well as tools and resources
Free information sources
Vaping-associated lung illness – Government of Canada, Updated 2020-09-01
About vaping – Government of Canada, 2019-12-19
Lung Illnesses Associated with Use of Vaping Products – USFDA, 2020-09-01
Electronic Cigarettes – Centers for Disease Control and Prevention, 2020-03-01
Need more information or have a more focused clinical question on vaping or any other clinical topic of interest? Contact the Ask a Librarian team to request a literature search.
This material is for informational purposes only. It is not intended to be a substitute for professional medical advice and should not be relied on as health or personal advice. The opinions stated by the authors are made in a personal capacity and do not necessarily reflect those of the Canadian Medical Association and its subsidiaries including Joule. Feel passionate about physician-led innovation? Please connect with us at firstname.lastname@example.org.
About the author(s)Visit Website More Content by CMA Joule’s medical librarians